Minnesota, 2020

Damaging Winds in Minnesota, July 17, 2020

July 17, 2020 · NWS ABR · 4 events in 2 counties and zones

Thunderstorms in southeast North Dakota in the late evening of the 17th descended southeast across west central Minnesota. The unique factor with these storms were the significant gust front winds that occurred well out ahead of the main area of thunderstorms.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ABR wrote it up.

Thunderstorms in southeast North Dakota in the late evening of the 17th descended southeast across west central Minnesota. The unique factor with these storms were the significant gust front winds that occurred well out ahead of the main area of thunderstorms. Severe wind gusts from 60 to 70 mph occurred with some damage.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Aberdeen, SD wrote its last area forecast discussion before the first event at Jul 17, 7:55 PM CST, 1 hour 35 minutes earlier.

Area forecast discussion, Jul 17, 7:55 PM CST, 1 hour 35 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Aberdeen SD
855 PM CDT Fri Jul 17 2020

.UPDATE...
Issued at 855 PM CDT Fri Jul 17 2020

Storms developing along a boundary just across the border from
Mobridge this evening. Otherwise, the main area of convection in
eastern nd was sinking southward towards northern sd as the llj
was increasing across the region. This trend should continue as
very unstable air is advected into this complex with continued
development south. Will make some adjustments to the weather and
pops.

UPDATE Issued at 647 PM CDT Fri Jul 17 2020

00z aviation discussion updated below.

UPDATE Issued at 555 PM CDT Fri Jul 17 2020

With storms developing in northwestern sd, updated to increase
pops along the northern border from Corson county to
Roberts/Traverse counties. New severe thunderstorm watch has been
issued across our northern counties until 1 am cdt.

&&

.SHORT TERM...(This Evening through Saturday Night)
Issued at 305 PM CDT Fri Jul 17 2020

The Heat Advisory remains in effect this afternoon with indices as
high as 104F across the region. The ample waa was evident on the
special 18z sounding. No real capping is in place even with +14 to
+17C air aloft, but the sounding was also drier than guidance
indicated. This lends itself to the belief that any discrete cell
development prior to 0z is unlikely. Between 0z and 3z the frontal
boundary begins to push east with significant drying behind it.
There are also a few more shortwaves to contend with than models
indicated yesterday.

The drying with the boundary layer will increase lapse rates to
around 8 C/km. Bulk shear is still ample at 30 to 40kt with high
CAPE around 5000 J/kg. Downdraft CAPE will be around 1500 to 2000
J/kg providing sufficient forcing for very strong straight line
winds.

The big question remains how far south the convection will develop.
For now it looks like most of it will remain confined to North
Dakota. However, a QLCS could stretch as far south as the northern
tier of counties in SD, affecting Hecla through Sisseton before
exiting into MN by 6z.

Cooler air will move in behind the front tonight. Low pressure will
again move through the state on Saturday, potentially generating
some showers and thunderstorms across eastern SD during the
afternoon and evening.

.LONG TERM...(Sunday through Friday)
Issued at 305 PM CDT Fri Jul 17 2020

High pressure behind the cold front on Sunday morning should keep
skies clear and conditions dry (humidity will be down as well).
However, lee-of-the-Rockies low pressure is expected to develop and
track east-northeast towards the Northern Plains by Sunday evening.
Precipitation chances return as a result, but a lack of instability
should limit any chance for severe weather. As this system departs
Monday morning, a shortwave tracks southeast from Montana and
reinvigorates thunderstorm chances by Monday evening. Again, there
are questions about how intense this activity can become given the
limited instability. Models build in an upper-level ridge Wednesday
evening into Thursday, but pockets of energy aloft will continue to
provide the opportunity for precipitation (low confidence on
timing/location).

Temperatures should be near or below average across the board Sunday
through Tuesday, with highs in the low to mid 80s. However, as the
upper-level ridge builds in Wednesday, temperatures climb back above
normal and may reach the 90s again by the end of the week.

&&

.AVIATION...(For the 00Z TAFS through 00Z Saturday Evening)
Issued at 647 PM CDT Fri Jul 17 2020

Terminals KABR,KATY,KPIR,KMBG

Some storms are expected to move across far northern sd through
midnight or so. These may affect MBG, ABR, and ATY and possibly be
severe. MVFR conditions could occur with these storms. Otherwise,
mainly VFR conditions are expected through tonight and Saturday.

***Construction to improve the taxiway for runway 13 at the KPIR
terminal may cause an occasional temporary visibility reduction due
to blowing dust (bldu), mainly during daytime hours UFN.

&&

.ABR WATCHES/WARNINGS/ADVISORIES...
SD...None.
MN...None.
&&

UPDATE...Mohr
SHORT TERM...Wise
LONG TERM...Lueck
AVIATION...Mohr
Hazardous weather outlook, Jul 17, 3:01 AM CST, 18 hours 29 minutes before
Hazardous Weather Outlook
National Weather Service Aberdeen SD
401 AM CDT Fri Jul 17 2020

SDZ015-016-033>037-045-048-051-180915-
Dewey-Potter-Stanley-Sully-Hughes-Hyde-Hand-Jones-Lyman-Buffalo-
401 AM CDT Fri Jul 17 2020 /301 AM MDT Fri Jul 17 2020/

This Hazardous Weather Outlook is for central South Dakota and
north central South Dakota.

.DAY ONE...Today and tonight.

Conditions will be very hot with heat index values over 100 degrees
at times this afternoon. Severe weather is also possible late this
afternoon and into the evening. Strong winds and large hail are the
main threats. An isolated tornado is not out of the question.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

MNZ039-046-SDZ019>023-180915-
Traverse-Big Stone-Clark-Codington-Grant-Hamlin-Deuel-
401 AM CDT Fri Jul 17 2020

This Hazardous Weather Outlook is for west central Minnesota and
northeast South Dakota.

.DAY ONE...Today and tonight.

Severe weather is possible this evening. Large hail, strong winds,
and a few tornadoes are all possible with any thunderstorms that
develop and move through the area.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

SDZ003>011-017-018-180915-
Corson-Campbell-McPherson-Brown-Marshall-Roberts-Walworth-Edmunds-
Day-Faulk-Spink-
401 AM CDT Fri Jul 17 2020 /301 AM MDT Fri Jul 17 2020/

This Hazardous Weather Outlook is for north central South Dakota
and northeast South Dakota.

.DAY ONE...Today and tonight.

Conditions will be very hot with heat index values over 100 degrees
at times this afternoon. Severe weather is possible late this
afternoon and into the evening. Large hail, damaging winds, and a few
tornadoes are all possible.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

Telken

The radar

The Aberdeen radar (KABR), 157 km away, was scanning. The volume nearest the first event began at 03:27 UTC.

Open the radar archive at this moment

Event by event

4 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Traverse

When
July 17, 9:30 PM CST
Where
Traverse County, 0.69 mi N of Dumont
Measured
50 kt (58 mph) measured gust
Reported by
Mesonet
Coordinates
45.730, -96.430

Thunderstorm Wind, Traverse

When
July 17, 9:50 PM CST
Where
Traverse County, 1.69 mi NE of Dumont
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
45.740, -96.410

Sixty mph winds were estimated.

Thunderstorm Wind, Traverse

When
July 17, 11:00 PM CST
Where
Traverse County, 9.49 mi SW of Wheaton Arpt
Measured
61 kt (70 mph) estimated gust
Reported by
Trained Spotter
Coordinates
45.700, -96.710

Estimated seventy mph winds uprooted a large tree which fell onto a cabin with no injuries reported.

Thunderstorm Wind, Big Stone

When
July 17, 11:20 PM CST
Where
Big Stone County, 0.48 mi W of Graceville
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
45.570, -96.440

Sixty mph winds were estimated.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Minnesota in 2020Every state in 2020This day in weather historyWarnings in Minnesota, July 2020

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 908731, 908734, 908730, 908735.